Virginia, 2004

Winter Storm in Virginia, January 9, 2004

January 9, 2004 · NWS AKQ · 24 events in 24 counties and zones

Two to as much as five inches of snow fell across portions of central, southcentral, and southeast Virginia. 5".

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Two to as much as five inches of snow fell across portions of central, southcentral, and southeast Virginia. Some higher amounts included: Victoria in Lunenburg county 5", Farmville in Prince Edward county 4", Great Bridge in Chesapeake city 3-4", Blackstone in Nottoway county 3-4", City of Portsmouth 3.5-4", Fluvanna county 3-4", South Hill in Mecklenburg county 2-3", City of Emporia 2.5-3", and Louisa in Louisa county 2.5". The snow produced very slippery roadways, which resulted in several accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 8, 10:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 8, 10:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 PM EST THU JAN 8 2004

.UPDATE...A DUSTING OF SNOW NORTH AND CENTRAL VIRGINIA TO A HALF INCH
OF SNOW OVER SOUTHERN VIRGNIA ALONG THE NORTH CAROLINA BORDER THIS
EVENING. MAIN CORE OF PRECIPITAION NOW MOVING EAST JUST SOUTH OF
THE VIRGINIA SATE LINE. AS SECONDARY LOW DEVELOPS AND MOVES
NORTHEAST FROM NEAR CAPE HATTERAS AFTER 12Z FRIDAY...ADDITIONAL SNOW
MAY FALL ACROSS THE MID ATLANTIC PRIMARILY OVER NORTHEAST NORTH
CAROLINA WHERE SNOW TOTAL COULD AVERAGE UP TO 2 INCHES WHICH PROPMTED
A WINTER WEATHER ADVISORY. ELSEWHERE A SECOND DUSTING DURING THE DAY
IS POSSIBLE.

22

PREV AFD BELOW...

.SYNOPSIS...CLOUDS OUT AHEAD OF LOW PRESSURE OVER THE MIDWEST WILL
THICKEN AND LOWER TONIGHT...AS A FRONTAL BNDRY DROPS DOWN THROUGH
THE MID ATLC. LIGHT SNOW BECMG LKLY ACRS CNTRL VA. ANOTHER AREA OF
LOW PRESSURE WILL DEVELOP OFF THE SC COAST FRI MORNING...TRACKING
NEWD DURING THE DAY...AND OUT TO SEA BY SAT. LKLY SNOW WILL BE
CONFINED TO NC/FAR SE VA ZONES ON FRI...W/ CHC LGT SNOW ELSEWHERE.
THEN VERY COLD SAT AS ARCTIC HIGH PRESSURE DROPS DOWN AND BUILDS
INTO THE MID ATLC. TEMPERATURES BRIEFLY REBOUND TO NEAR NORMAL
MON/TUE...BEFORE AGAIN DROPPING BELOW AVG BY THE MIDDLE OF NEXT
WEEK AS ERN CONUS TROF REAMPLIFIES.

&&

.DISCUSSION...DRY AIR AT THE SFC (DEW PTS MAINLY IN SINGLE DIGITS)
INHIBITING ANYTHING BUT FLURRIES LATE THIS AFTN. GRADUAL COLUMN
MOISTENING WILL OCCUR THIS EVENG AND LATER TNGT. STILL EXPECTING
ONLY A DUSTING OF SNOW...WITH A FEW LOCALIZED AREAS W OF I-95 SEEING
PERHAPS UP TO 1 INCH OVERNGT. MAIN PROBLEM IS THAT BY THE TIME
COLUMN BECOMES DEEP ENOUGH FOR SNOW GROWTH POTL...BEST LIFT IS GONE.
ON FRI...CSTL LOW PRESSURE RIDES OFF THE CAROLINA COAST. DECENT UPR
JET DYNAMICS AND LIFT FROM LATE MORNING THROUGH LATE AFTN. ETA KEEPS
MSTR A BIT FARTHER S THAN GFS. WENT W/ A BLENDED SOLN OF THE 2 WHICH
STILL GIVES 1 TO 2 INCHES OF SNOW (ADVSRY CRITERIA) FOR NC ZONES.
SNOW SHOULD END FRI EVENG BUT LEFT CHC POPS IN CSTL ZONES. WINDY AND
VERY COLD SAT...MOST OF CWA WILL NOT GET OUT OF THE 20S...WITH A
VERY COLD NGT SAT NGT. LATER SHIFTS MAY NEED TO CONSIDER WIND CHILL
ADVSRY FOR SAT NGT/EARLY SUN MORNING. NEXT COLD FRONT LATE MON/MON
NGT IS MSTR STARVED IN WLY FLOW SO REMOVED 30 POPS FOR MON NGT. KEPT
POPS 20 OR LESS THROUGH THE EXTENDED. NEXT WAVE OF ENERGY IN POS PNA
PATN LOOKS TO LATE WED OR THU W/ SOME DEGREE OF A NEG TILT IN THE
MID LVLS. WILL NEED TO MONITOR FOR POSSIBLE DEVELOPMENT OF CSTL
SYSTEM LATE NEXT WEEK...BUT FOR NOW PATTERN STILL LOOKS A LITTLE TOO
PROGRESSIVE.

&&

.MARINE...QUIET TONIGHT W/ ALL AREAS BLO SCA CRITERIA. AS CSTL LOW
SLIDES OUT TO SEA LATE FRI...THE GRDNT BETWEEN THIS AND THE ARCTIC
HIGH BLDING IN WILL LEAD TO SCA CONDS FRI FOR CHSPK BAY AND THE NRN
CSTL WATERS...WITH GALES POSSIBLE CNTRL/SRN CSTL WATERS AND
CURRITUCK SND.

&&

.AVIATION...VFR EARLY THIS EVENING...GRADUALLY BECOMING MVFR AS CIGS
DROP LATER TNGT. AFTER MDNGT RIC MAY BRIEFLY SEE IFR CONDS IN SNOW.
ON FRI ALL SITES SHOULD BE MVFR...W/ IFR POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   21  30  18  24 /  30  30  10  10
OXB   24  31  22  26 /  30  30  20  10
WAL   25  32  23  26 /  30  40  20  20
FVX   27  32  18  28 /  70  40  10  10
RIC   27  32  18  27 /  60  40  10  10
PTB   27  33  19  28 /  60  40  10  10
AKQ   27  33  20  29 /  60  40  20  10
PHF   27  33  21  29 /  40  50  20  20
ORF   29  33  24  30 /  30  60  30  30
ECG   28  35  25  30 /  30  70  40  30
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...WINTER WEATHER ADVISORY FRI NCZ015>017-031-032-102
&&
Hazardous weather outlook, Jan 8, 5:10 AM EST, 18 hours 50 minutes before
WBCWRKHWO 000
TTAA00 KAKQ DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 AM EST THU JAN 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-082330-
430 AM EST THU JAN 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
A PERIOD OF LIGHT SNOW WILL BE POSSIBLE TONIGHT...WITH A LIGHT
ACCUMULATION POSSIBLE...LIKELY A DUSTING TO AN INCH.

.DAYS TWO THROUGH SEVEN...
ADDITIONAL LIGHT SNOW WILL BE POSSIBLE FRIDAY...WITH SNOW SHOWERS
POSSIBLE OVER THE VIRGINIA TIDEWATER...AND COASTAL NORTH CAROLINA
FRIDAY NIGHT AND SATURDAY. A LIGHT ACCUMULATION WILL BE POSSIBLE. IN
ADDITION...GUSTY WINDS AND LOW TEMPERATURES WILL LEAD TO LOW WIND
CHILLS SATURDAY AND SATURDAY NIGHT...POSSIBLY AT OR BELOW ZERO AFTER
DARK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jan 8, 10:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1023 PM EST THU JAN 8 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>074-076>085-087>100-
091030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WICOMICO MD-YORK VA-
1023 PM EST THU JAN 8 2004

THERE IS A CHANCE FOR FLURRIES OR PERIODS OF LIGHT SNOW OVERNIGHT
THROUGH EARLY FRIDAY MORNING. MOST AREAS WILL SEE LITTLE IF ANY
ACCUMULATION OF SNOW...BUT A DUSTING WILL BE POSSIBLE...WITH A FEW
ISOLATED LOCATIONS RECEIVING UP TO HALF AN INCH...ESPECIALLY ALONG
AND SOUTH OF THE VIRGINIA...NORTH CAROLINA BORDER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR DETAILS
FOR FURTHER DETAILS OR UPDATES.

IF TRAVEL IS NECESSARY...DRIVE WITH EXTREME CAUTION. REDUCE DRIVING
SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF
YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN
BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS...
BRIDGES OR WHEN MAKING TURNS.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Dinwiddie / Petersburg

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Dinwiddie / Petersburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Winter Storm, Fluvanna

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Storm, Goochland

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Greensville / Emporia

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Greensville / Emporia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Winter Storm, Isle of Wight

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Isle of Wight forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Louisa

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Lunenburg

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Lunenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Winter Storm, Mecklenburg

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Mecklenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Winter Storm, Newport News

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Newport News forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Norfolk / Hampton / Portsmouth

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Norfolk / Hampton / Portsmouth forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Nottoway

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Nottoway forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Winter Storm, Powhatan

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Storm, Prince Edward

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Storm, Prince George / Hopewell

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Prince George / Hopewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Winter Storm, Southampton / Franklin

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Southampton / Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Storm, Suffolk

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Suffolk forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Surry

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Surry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Sussex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Winter Storm, Virginia Beach

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Virginia Beach forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Winter Storm, Amelia

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Storm, Brunswick

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Brunswick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Winter Storm, Chesapeake

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Chesapeake forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Winter Storm, Chesterfield / Colonial Heights

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Cumberland

When
January 9, 12:00 AM EST to 4:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382313, 5382314, 5382315, 5382316, 5382317, 5382318, 5382319, 5382320, 5382321, 5382322, 5382323, 5382324, 5382325, 5382326, 5382327, 5382328, 5382329, 5382330, 5382331, 5384340, 5384341, 5384342, 5384343, 5384344.